(continued from Part One)
I called Psychiatrist A near the end of October intending to increase my dose to 250 mg per day. Instead, he prescribed Lexapro “to give [me] a boost.” He asked what my Wellbutrin dose was so I said 200 mg; he did not ask me whether that was in one or two doses. So, when I picked up my new prescription, I had Lexapro in 10 mg pills and Wellbutrin in 200 mg pills.
I had no idea when to take what, so I looked online and found out that people tend to take Lexapro at night because it makes them feel drowsy. I followed suit that night and, thinking it was what Psychiatrist A intended, took 200 mg of Wellbutrin the next morning. My pupils dilated and I developed a headache and muscle twitches.
By that night I thought I was doing okay, though, so I took a second dose of the Lexapro. When I turned off the light and lay down to sleep I had the most awesome visual hallucinations. There were beautiful designs in vivid colors, some of which were more abstract and some that looked like vines and leaves, in a kind of stained glass style with white outlines. They filled my entire range of vision and moved slowly as one unit like the surface of a lake. I joyfully went to my mom – the hallucinations stopped as soon as I turned on the light – and told her what was happening. She said I was high on LSD and to go back to bed. I followed her advice and happily enjoyed the show until I fell asleep.
The next few days were not nearly as fun. My muscles kept jerking – to the point where a spasm might cause me to sit up in bed! – and my ears were ringing loudly and constantly and I had a horrible headache that would not go away no matter what I did! I felt cold and hot at the same time. I was terrified. I couldn’t get in touch with Psychiatrist A and when he finally called me back he said my symptoms were due to anxiety. He said if I was really so concerned I could stop taking the Lexapro. He instructed me to cut the Wellbutrin pills in half so I could take 100 mg twice a day again. I followed his instructions but was very upset by his attitude because I felt like he wasn’t taking me or my symptoms seriously.
Over time my drug-induced symptoms ceased, though a month and a half later I still have occasional muscle twitches that did not occur before the Lexapro and Wellbutrin overdose. I continued taking the Wellbutrin, 100 mg twice a day, by cutting the 200 mg pills in half. But I found it very hard to take the doses at the same times every day, and I found I often would forget to take the second dose. I was also becoming more and more angry. When I made a mistake I would act on the compulsion to hurt myself – the physical pain helped me calm down. I thought, “I should just kill myself.” I knew I was overreacting to my frustrations and others’ reasonable expressions of annoyance, but that did not reduce the intensity of my emotions at all! Actually, sometimes the knowledge made me feel worse because I beat myself up for being “so immature.”
On Monday December 3rd I was so angry a cold calm clarity was starting to come over me, to the point where I almost felt I could commit horrible violence and not feel bad about it at all. I decided what I wanted more than anything was to have an entire room full of things I could completely and utterly destroy. I wanted to feel my whole body moving through that space, have the satisfaction of watching objects shatter, make the most atrocious mess humanly possible … and when I was done, just walk away. No consequences, not even concerned, frightened, or angry looks from other people. I felt like it was a metaphor for what people have gotten away with doing to me.
On Tuesday December 4th my professor was talking about people with depression and suicidal ideation. I was half tempted to raise my hand and give an insider’s perspective – that’s actually part of what inspired me to create this blog. After class I talked to her and she offered me a lot of encouragement. She got me talking about music and the next thing I knew I was smiling, laughing, and thinking about my future.
On Wednesday December 5th I completely ignored my music therapy session and my music therapist. I shut out the whole world.
I finally returned my music therapist’s calls on Thursday December 6th. My music therapist suggested that the intense rage I was feeling might be a side effect of the Wellbutrin. I had not taken any of the Wellbutrin since my first dose on Wednesday, so I decided to just stop taking it altogether. Sure enough, on Friday, Psychiatrist A confirmed that I should stop taking the Wellbutrin!
(to be continued)
Pingback: First 3-Month Review | a day with depression